A 53-year-old woman with atypical chest pain underwent a dobutamine stress echocardiogram (DSE) and developed a coronary spasm (CS) with severe pain and dramatic ST-segment elevation 9 min after dobutamine infusion was discontinued. The spasm resolved after sublingual nitroglycerin administration. The same-day coronary angiogram showed non-significant stenosis in the three coronary territories. Retrospectively, we found that the patient had vasospastic angina (VSA), a condition that has been strongly associated with the development of dobutamine-induced CS. Mechanisms of dobutamine-induced CS are not fully understood and include endothelial dysfunction leading to deficient nitric oxide-mediated coronary vasodilation in response to increased myocardial oxygen demand as well as imbalance between β1 and β2 adrenergic effects of dobutamine. Dobutamine-induced CS has also been much more frequently reported in patients from Asian descent with VSA. VSA should be systemically recognised in patients considered for DSE and, if present, other modalities of stress imaging should be discussed.
- ischaemic heart disease
- contraindications and precautions
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AJH wrote the summary, background, discussion and conclusion, edited the case report, added some figures and all the references. SS wrote the case report first draft and provided some figures. EL provided two of the figures and edited the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.